Departmental Papers (ESE)

Document Type

Journal Article

Date of this Version

January 2005

Comments

Copyright SIAM, 2005. Postprint version. Published in SIAM Journal on Computing, Volume 43, Issue 5, 2005, pages 1844-1866.

Abstract

In this paper, we introduce and study quotients of fully nonlinear control systems. Our definition is inspired by categorical definitions of quotients as well as recent work on abstractions of affine control systems. We show that quotients exist under mild regularity assumptions and characterize the structure of the quotient state/input space. This allows one to understand how states and inputs of the quotient system are related to states and inputs of the original system. We also introduce a notion of projectability which turns out to be equivalent to controlled invariance. This allows one to regard previous work on symmetries, partial symmetries, and controlled invariance as leading to special types of quotients. We also show the existence of quotients that are not induced by symmetries or controlled invariance. Such decompositions have a potential use in a theory of hierarchical control based on quotients.

Keywords

Quotient control systems, control systems category, controlled invariance, symmetries.

Share

COinS

Date Posted: 14 April 2006

This document has been peer reviewed.